Many people in the world are allergic to things. Nuts, shellfish, bee stings are some of the things many people are allergic to. A common treatment that hospitals use for an allergic reaction is an antihistamine (such as Benadryl) and sometimes Adrenaline or Epinephrine if the situation is dire (as in the case of anaphylactic shock). But what happens if you happen to be allergic to antihistamines? Then what? Antihistamines are used to treat allergic reactions… so what happens if you cannot take them?
I am about to share with you my personal experience. I have yet to find anyone on this earth with the same problem that I have, but I hope that if enough people read this, I may find others with this problem and perhaps we can offer solutions for each other. Perhaps, my experience can help someone.
It actually all started a couple of years ago. I was in a terrible car accident. I had to be put on a pain medication, Vicodin. Now before I get into all of this, I must tell you… I have never been a fan of taking medication. I didn’t take any as a child or as an adult. If I got sick, I drank juice. If I was in pain, I dealt with it. But this time I really needed something. Upon taking one Vicodin, a whole menagerie of problems occurred. Within several minutes, I could not breathe. The doctors came running. They gave me some Benadryl in my I.V. I can’t recall what happened after that. All I know is that I almost died and the doctors did not want to give me any details. They just told me that I was allergic to Benadryl and to stay away from it. The doctor also made it very clear to me that I was not allergic to the dye in Benadryl (apparently a lot of people are), but to the drug itself. The Benadryl they put in my I.V. had no dye in it.
Now on to the real story. I had recently moved out into the country. I developed a very itchy rash on my wrist due to some pesticide that I had spilled on myself. It was so itchy! After about a week, I went to the doctor. He told me to take a Claritin for hives. I informed him of what the doctors had told me before about my allergy to Benadryl. He told me that they were not the same drug and do not worry about it. I knew that both drugs were antihistamines, but the doctors had only told me to avoid Benadryl. Besides, this was a well paid doctor and I figured he would know better.
Claritin for hives was sold over the counter. So I made my way to the grocery store. I picked up a box and thought I better ask the pharmacist…just in case. I told the pharmacist about my allergy to Benadryl and that I wanted to be sure that this was safe because it had almost killed me before. The pharmacist said that being allergic to Benadryl was unheard of. He went on to say that antihistamines are used to treat allergies so it is impossible to be allergic to them. He also rubbed in my face that he has been a pharmacist for over 50 years so he knew what he was talking about. On top of that, the technician assisting the pharmacist told me that it was only a small 10 mg pill and that it couldn’t hurt me. I figured that it was okay to take it then. After all, a doctor, a pharmacist, and a technician told me it was safe.
I took the tiny Claritin for hives with juice. Within 10 minutes, I felt a sudden sense throughout my body that I cannot possibly explain. It was like a wave of negative energy just passed through me. It was instantaneous. I knew something wasn’t right. Within seconds, I couldn’t breathe. My tongue was swelling. I had to be driven to the emergency room. On the way, I was struggling so hard to breathe that I broke the arm rest on my seat that I had been gripping.
Once in the emergency room, a nurse first attended to me to check my temperature and blood pressure. I told her I couldn’t breathe and that it was from the Claritin. The person that drove me told her that I was allergic to it. But the nurse simply took her time and then told me to go back out in the waiting room… where I keeled over. This is when the emergency room staff finally decided that I had a problem.
I was put on a gurney and wheeled into I.C.U. They were telling me that I was in anaphylactic shock and that they were going to give me Benadryl to counter it. I thought… “Oh no, not again.” The person that drove me was there and knew of my allergy to it. So she informed them of this and the emergency room staff now questioned the method of treatment they should use.
A doctor came in and decided I needed a high dose of Adrenaline and Epinephrine. I was given that and hooked up to a heart monitor and an oxygen machine. I was coherent the entire ordeal. I was convulsing, shaking violently, and grinding my teeth together. The nurse told me that this was common because of the Adrenaline they gave me. They said they would have to wait a while to see if it would help.
After a few hours, I could not breathe again and I went back into anaphylactic shock. I was again given Adrenalin and Epinephrine. The constant shaking and convulsing was unbearable, but at least I wasn’t dead yet.
After a very long day at the hospital, the residing doctor came in to talk with me. He asked me why I took the Claritin for hives if I knew I was allergic to Benadryl. I told him that the doctor I saw earlier said it was okay and the pharmacist did as well. I explained everything that they had told me. The doctor said that these people were absolutely wrong. He said you can be allergic to anything, but he had never seen anyone allergic to antihistamines.
The doctor told me to avoid all antihistamines. He also told me that I could not have Prilosec, Zantac, Pepcid, and other similar medications because they contained a form of an antihistamine in them. He also told me that many over the counter cold medications contained them as well and that it was best to avoid them too. He questioned why I did not know of these allergies sooner. I told him that I just never took medications, so I honestly had no clue.
I was put on steroids for one month to stop any chances of the Claritin from affecting me further. I didn’t recall being put on steroids when I had the reaction to the Benadryl in the past. I asked the doctor about this. He told me that Benadryl goes through your system much quicker than Claritin does. The Claritin could remain in my system for a while, so this was a precaution. The steroids did not get along with me and left me feeling sick for quite a while. My jaw and back also hurt for about a week after the ordeal. (from grinding my teeth and convulsing)
Since this incident, I have had other experiences of allergic reactions. I was stung by a bee and it almost killed me. I also found out that I am allergic to seafood and fish. Both of these instances sent me back to the emergency room. The same doctor treated me and told me that my little heart can’t take the adrenaline anymore. He told me to be more careful. Unfortunately I had no idea that I was allergic to seafood, fish, and bee stings until the incident occurred. I also found out I was allergic to Demerol. The nurses liked to pick on me for that one because they said they use that drug as a pain killer to aid women in labor. They told me good luck having kids. I laughed.
I now have to wear an allergy bracelet. I actually got the allergy bracelet after the second incident. But to be honest, most of the time, the emergency room staff didn’t even bother to look at it and tried to treat me with Benadryl. Luckily, I always had someone there with me to let them know. I also carry the EpiPen injector set in my purse, my car, and I have several about the house. I have to inject it directly into my thigh if I have another allergic reaction.
Since all of this has occurred, I have spoken with many different doctors. I wanted to hear their opinions and to find out of other people with this predicament. A handful of the doctors said that I must be mistaken because they didn’t think you could be allergic to antihistamines. I was quite shocked that they had said that. The rest of the doctors told me that I was the first person that they had ever met with this problem, but that it is possible. They said anyone can be allergic to anything.
The doctor I currently see said that it is quite dangerous to be allergic to antihistamines. He said that since I am allergic to other things as well, that it is very hard to treat me if I happen to have an allergic reaction. He also said that if for some horrible reason I end up in the hospital due to illness or injury that I am at the mercy of the hospital staff who may not know of my allergies. That and I seem to be allergic to all sorts of other medications. I never know until it is given to me. It is really quite scary to think about.
I have joined the anaphylactic shock support group that EpiPen sponsors. Unfortunately, I still have not found anyone that is allergic to antihistamines. I am the only one in my family with this allergy and as far as I know, I have always been quite healthy.
At the time when the doctor and pharmacist told me that it was safe to take the Claritin for hives, I did not have the best medical insurance. I am a young and single woman struggling to make it on my own. Although I did have health insurance, the emergency treatment I had received was very expensive and I had to pay for much of it. In fact, I am still paying for it. This is all because of 2 medical professionals that told me something that apparently was false. I hold no anger towards them. I see it as a mistake. Some people are just set in their beliefs and ways, no matter how incorrect they may be. But I want you to know that it is possible for you to be allergic to antihistamines. You can be allergic to anything. Regardless of what people may think. I am not trying to scare anyone. I seek answers just like anyone else would. Hopefully, my experience can help someone else.